Antibiotics and Serious Side Effects

A long article about various dangerous side effects of common antibiotics.  Fluoroquinolones are among the most common prescribed with serious side effects, including possible fibromyalgia sequelae.  The best known are Cipro (ciprofloxacin) and Levaquin (lovofloxacin.)  In 2010 Levaquin was the best selling antibiotic.  I have to admit I’m surprised at the number of my patients who get prescribed Cipro for relatively innocuous ailments.  We’ve covered the dangers of antibiotics here. The latest recommendations are backing off of prescribing antibiotics for sinusitis and even ear infections. These drugs are also related to the rise in MRSA in hospitals, and Clostridia Dificil,  a life threatening bacterial overgrowth in the gut (responsible for up to 55% of cases.)

There is a lot to read in the article, please read the whole thing.  We really need to get away from antibiotics for every ailment.

Popular Antibiotics May Carry Serious Side Effects

By JANE E. BRODY

Antibiotics are important drugs, often restoring health and even saving lives. But like all drugs, they can have unwanted and serious side effects, some of which may not become apparent until many thousands of patients have been treated.

Such is the case with an important class of antibiotics known as fluoroquinolones. The best known are Cipro (ciprofloxacin), Levaquin (levofloxacin) and Avelox (moxifloxacin). In 2010, Levaquin was the best-selling antibiotic in the United States.

But by last year it was also the subject of more than 2,000 lawsuits from patients who had suffered severe reactions after taking it.

Part of the problem is that fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections like hospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis, bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies – or are caused by viruses, which are not susceptible to antibiotics…

The rising use of these potent drugs has also been blamed for increases in two very serious, hard-to-treat infections: antibiotic-resistant Staphylococcus aureus (known as MRSA) and severe diarrhea caused by Clostridium difficile. One study found that fluoroquinolones were responsible for 55 percent of C. difficile infections at one hospital in Quebec…

A half-dozen fluoroquinolones have been taken off the market because of unjustifiable risks of adverse effects. Those that remain are undeniably important drugs, when used appropriately. But doctors at the Centers for Disease Control and Prevention have expressed concern that too often fluoroquinolones are prescribed unnecessarily as a “one size fits all” remedy without considering their suitability for different patients…

Trackbacks

  1. [...] discussed the issue with sinusitis, antibiotics, treatments that don’t work, risks of hygiene and even parasites [...]

  2. [...] have discussed the perils of too many antibiotics in the blog quite a bit, for example here, here, here, and here.  Pediatricians and parents are cutting way back, as this article [...]

  3. [...] This article by Michael Pollan is long, but well worth it.  We’ve touched on the topic multiple times on the blog, the real toll of antibiotics, the rise of Clostridia Dificile,  the rise of allergies etc… [...]

  4. […] a long article.  They discuss gut flora as we have done here as a possible causative factor with antibiotics perhaps playing a role. When I read about these dietary restrictions, I can’t help but think […]

Speak Your Mind